Alert archive / Wisconsin / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jul 28, 2021, 11:37 PM CDT for La Crosse County, Monroe County, Wisconsin; Wabasha County, Winona County, Minnesota. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2021, 11:37 PM CDT (04:37 UTC)
- Expired
- Jul 29, 2021, 12:30 AM CDT
- In force
- 53 min
- Issued by
- NWS La Crosse, WI
Counties Wabasha County, MN, Winona County, MN, La Crosse County, WI, Monroe County, WI
The radar
The La Crosse radar (KARX), 29 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 12:02 AM CDT | TSTM WND GST 45 | 1 Nnw Onalaska, WI | MEASURED 45 MPH WIND GUST. |
| Jul 29, 12:17 AM CDT | HAIL 0.75 | 3 E Onalaska, WI | REPORT FROM MPING: DIME (0.75 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4815 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 374 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 8.9
- Supercell composite
- 48.1
The text
As transmitted.
142
WWUS83 KARX 290437
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
1137 PM CDT Wed Jul 28 2021
MNZ079-087-088-095-096-WIZ032>034-041>043-053-290530-
Wabasha-Olmsted-Fillmore-Winona-Houston-Buffalo-Juneau-Jackson-
Vernon-Trempealeau-La Crosse-Monroe-
1137 PM CDT Wed Jul 28 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHEAST
MINNESOTA AND WESTERN WISCONSIN INTO THE OVERNIGHT...
At 1135 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Mazeppa to near Winona to
near Fort Mc Coy. Movement was southeast at 45 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
La Crosse, Winona, Sparta, Tomah, La Crescent, Onalaska, Holmen, West
Salem, Goodview, St. Charles, Plainview, Westby, Rushford, Lewiston,
Trempealeau, Galesville, Bangor, Elroy, Hillsboro and Cashton.
This includes the following highways...
Interstate 90 in Minnesota between mile markers 228 and 276.
Interstate 90 in Wisconsin between mile markers 1 and 42.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4395 9216 4366 9130 4365 9016 4410 9061
4411 9165 4438 9240
TIME...MOT...LOC 0435Z 330DEG 37KT 4429 9241 4406 9161 4405 9067
$$
RieckWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 28, 6:23 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Jul 28, 6:23 PM CDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
623 PM CDT Wed Jul 28 2021
.SHORT TERM...(Today into Thursday)
Issued at 150 PM Wed Jul 28 2021
Current GOES IR/VIS showing anvil debris from morning convection
eroding. This was allowing the atmosphere to recover with building
heat and humidity through the rest of this afternoon. Will leave
Heat Advisory run as is then (through 9 pm).
All attention then turns to higher-end severe threat going into this
evening/tonight as a cold front pushes southeast through the area.
This front will be pushing into a primed/high-CAPE environment with
plenty of bulk shear (0-3km in the 35-45kt range and 0-6km in the 50-
60kt range) per the RAP. Expecting discrete supercell activity to
initiate over northern MN and quickly congeal into a fairly solid line
with embedded bowing segments as the storms push into WI. Confidence
remains high on severity of storms which will include all related
threats including damaging winds (some 70-80 mph)/very large hail
(up to baseball size)/tornadoes and torrential downpours with
perhaps some localized flooding. Latest CAM consensus show primary
severe threat mainly along and north of I-94. At this time, looks
like the timing of this will be between the hours of 6 pm and
midnight.
Once the cold front/convection clears the area after midnight,
drier/cooler air starting to filter in on northerly winds thanks to
high pressure building in from Canada. Plan on lows falling into the
60s/lower 70s.
Thursday is looking like a pleasant day with clearing
skies/temperatures in the upper 70s to mid 80s/dew points in the
upper 50s to mid-60s as high pressure continues to build overhead.
.LONG TERM...(Thursday night thru Tuesday)
Issued at 150 PM CDT Wed Jul 28 2021
Overall, largely dry and cooler, less humid conditions expected for
the long term as broad upper troughing dominates the eastern half of
the CONUS.
The only potential fly in the ointment is with a stronger cold front
slated for Saturday accompanied by a chance of showers and storms.
Bulk shear 0-6km is progged at 30-45 kts, and with MLCAPE progged at
1000-1500+ j/kg there is the possibility for a few stronger storms
that we will need to monitor for severe weather potential should the
frontal timing hold of mainly Saturday afternoon and evening.
In the wake of this cold front, much cooler and very pleasant
conditions look to be on tap to finish out the weekend and continue
into early next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 623 PM CDT Wed Jul 28 2021
Severe thunderstorms are still expected to move southeastward
through Wisconsin. There is low confidence with how far west the
storms develop and track. With KLSE still falling under the western
edge extent of these storms, have decided to keep VCTS in the TAF at
this time. Will watch closely as storms approach this evening.
Otherwise, VFR conditions are expected through the period with winds
becoming northerly by tomorrow morning.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 9 PM CDT this evening for WIZ054-061.
MN...Heat Advisory until 9 PM CDT this evening for MNZ079-086>088-
094>096.
IA...Heat Advisory until 9 PM CDT this evening for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...DAS
LONG TERM...McClure
AVIATION...PetersHazardous weather outlook, Jul 28, 6:57 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 657 PM CDT Wed Jul 28 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 657 PM CDT Wed Jul 28 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Severe storms are expected tonight, especially across western and central Wisconsin. The strongest storms will have the potential to produce damaging wind gusts near 70 mph, large hail and a tornado or two. Localized urban flooding will also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Some spotter groups will likely be needed this evening, mainly across Wisconsin. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04
In the hours before
Local storm report, Jul 28, 7:47 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
747 PM CDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FUNNEL CLOUD WESTBORO 45.36N 90.30W
07/28/2021 TAYLOR WI PUBLIC
PUBLIC REPORT VIA WAOW.
&&
JARLocal storm report, Jul 28, 10:06 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1006 PM CDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 6 S THORP 44.87N 90.80W
07/28/2021 E60 MPH CLARK WI PUBLIC
REPORTED AT BREWSTERS BAR. STILL RAINING TOO
HARD TO KNOW THE EXTENT OF DAMAGE OUTSIDE.
ROARED INSIDE THE BUILDING, THOUGHT WINDOWS
WERE GOING TO BLOW OUT.
&&
DBSpecial weather statement, Jul 28, 10:45 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1045 PM CDT Wed Jul 28 2021
WIZ034-042>044-290445-
Juneau-Jackson-Adams-Monroe-
1045 PM CDT Wed Jul 28 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JACKSON...
JUNEAU...ADAMS AND EASTERN MONROE COUNTIES...
At 1044 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Babcock to 13 miles northeast of
Tomah to near Black River Falls. Movement was southeast at 50 mph.
Winds of 40 to 50 mph are possible with these storms.
Locations impacted include...
Tomah, Mauston, Black River Falls, Friendship, New Lisbon, Adams,
Elroy, Necedah, Wonewoc, Millston, Dellwood, New Rome, Glendale,
Lemonweir, Strongs Prairie, Big Flats, Lindina, Camp Douglas, Lyndon
Station and Kendall.
This includes the following highways...
Interstate 94 between mile markers 111 and 147.
Interstate 90/94 between mile markers 46 and 86.
Interstate 90 in Wisconsin between mile markers 38 and 45.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central, southwestern and west central Wisconsin.
LAT...LON 4364 9031 4373 9031 4373 9041 4437 9094
4420 9038 4425 9032 4425 8960 4364 8960
TIME...MOT...LOC 0344Z 325DEG 43KT 4433 9008 4413 9031 4427 9079
04Local storm report, Jul 28, 10:57 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1057 PM CDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND DMG 1 NNW NELSON 44.43N 92.01W
07/28/2021 BUFFALO WI TRAINED SPOTTER
TRAINED SPOTTER REPORTS 50-60 MPH WIND GUSTS
WITH SIGNS BLOWN OFF OF GAS STATION.
&&
JARLocal storm report, Jul 28, 11:15 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1115 PM CDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM TSTM WND DMG OSSEO 44.58N 91.21W
07/28/2021 TREMPEALEAU WI LAW ENFORCEMENT
TREMPEALEAU SHERIFF REPORTS PARTS OF ROOF
OFF SIGN ALONG WITH POWER LINES REPORTED AT
FAMILY DOLLAR.
&&
JARSpecial weather statement, Jul 28, 11:37 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1137 PM CDT Wed Jul 28 2021
MNZ079-087-088-095-096-WIZ032>034-041>043-053-290530-
Wabasha-Olmsted-Fillmore-Winona-Houston-Buffalo-Juneau-Jackson-
Vernon-Trempealeau-La Crosse-Monroe-
1137 PM CDT Wed Jul 28 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHEAST
MINNESOTA AND WESTERN WISCONSIN INTO THE OVERNIGHT...
At 1135 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Mazeppa to near Winona to
near Fort Mc Coy. Movement was southeast at 45 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
La Crosse, Winona, Sparta, Tomah, La Crescent, Onalaska, Holmen, West
Salem, Goodview, St. Charles, Plainview, Westby, Rushford, Lewiston,
Trempealeau, Galesville, Bangor, Elroy, Hillsboro and Cashton.
This includes the following highways...
Interstate 90 in Minnesota between mile markers 228 and 276.
Interstate 90 in Wisconsin between mile markers 1 and 42.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4395 9216 4366 9130 4365 9016 4410 9061
4411 9165 4438 9240
TIME...MOT...LOC 0435Z 330DEG 37KT 4429 9241 4406 9161 4405 9067
RieckThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:09 PM CDT | Special Weather Statement | ARX | Taylor | 51 min |
| Jul 28, 8:19 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 56 min |
| Jul 28, 9:32 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 43 min |
| Jul 28, 9:48 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 57 min |
| Jul 28, 10:44 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 46 min |
| Jul 28, 10:45 PM CDT | Special Weather Statement | ARX | Adams, Jackson, Juneau | 60 min |
| Jul 28, 11:19 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Monroe, Trempealeau | 26 min |
| Jul 28, 11:54 PM CDT | Areal Flood Advisory | ARX | La Crosse | 79 min |
| Jul 29, 12:26 AM CDT | Special Weather Statement | ARX | Crawford, Grant | 94 min |
| Jul 29, 1:39 AM CDT | Special Weather Statement | ARX | Grant | 66 min |
Nearby
Special Weather Statements in Wisconsin, 2021Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.